Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 58, NWS Denver/Boulder, CO

August 29, 1999Washington County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Aug 29, 1999, 6:00 PM MDT for Washington County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 29, 1999, 6:00 PM MDT (00:00 UTC)
Expired
Aug 29, 1999, 6:30 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, CO

The radar

The Denver radar (KFTG), 119 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3036 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 300000 RRA
TORDEN
COC121-300030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
600 PM MDT SUN AUG 29 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 630 PM MDT

* AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A POSSIBLE TORNADO OVER ELBA...OR ABOUT 18       
  MILES SOUTH OF AKRON.  THIS STORM IS NEARLY STATIONARY.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ELBA

THIS IS A DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF 
YOU ARE IN THE PATH OF WHAT APPEARS TO BE LARGE TORNADO...TAKE COVER 
IMMEDIATELY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY 
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A 
TORNADO...LEAVE THE CAR AND GO TO Ab STRONG BUILDING. IF NO STRUCTURE 
IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.

BAKER
LAT...LON 3994 10324 3985 10317 3987 10301 4003 10314

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 29, 3:11 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 29, 3:11 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
311 PM MDT SUN AUG 29 1999

CURRENTLY...WATER VAPOR PICTURES SHOWING SOME PRETTY HEALTHY DRYING
HEADING THIS WAY IN THE MID/UPPER LEVELS...AND AN UPPER LEVEL
FEATURE PUSHING OVER THE AREA.  RADAR IS INDICATING SOME POTENTIALLY
SEVERE CONVECTION OVER ZONE 46...AND THEN SOME WIDELY SCATTERED
SHOWERS OVER ZONES 40/41.  WITH THE SYNOPTIC SCALE ENERGY MOVING
EAST FAIRLY QUICKLY AND NO MID/UPPER LEVEL CLOUDINESS
UPSTREAM...WILL GO CLEARS AFTER THIS EVENINGS FESTIVITIES CEASE.

UPPER RIDGE CENTER STAYS SOUTHEAST OF US THROUGH THE FIRST FOUR
PERIODS...WITH AN UPPER TROUGH PROGGED INTO THE GREAT BASIN BY THE
END OF THE LAST PERIOD.  SOUTHWESTERLY FLOW ALOFT WILL BE ON THE
INCREASE MONDAY EVENING INTO THE EXTENDED PERIOD.  THE MOISTURE AND
THE THETA-E GRIDS DO KEEP US FAIRLY WET THROUGH THE PERIOD...BUT NOT
SURE I BELIEVE IT WITH WHAT THE SATELLITE PICTURES ARE INDICATING.
THE GRIDS ALSO SHOW AMPLE POTENTIAL INSTABILITY AROUND...BUT SOME
MID LEVEL WARMING IS INDICATING.  THIS WILL NOT HELP THE CONVECTION
CHANCES HOWEVER THE LAPSE RATES ARE STILL NOT THAT BAD.  WILL KEEP
SOME POPS IN THE AFTERNOONS AND EVENINGS.  THE TEMPERATURE/THICKNESS
GRIDS SHOW A TAD WARMER ON MONDAY...THEN SAME FOR TUESDAY.

IN THE EXTENDED PERIOD...MRF SHOWING UPPER RIDGE GIVING WAY TO
PRETTY LARGE UPPER TROUGH/CLOSED LOW LATE THURSDAY AND FRIDAY.  THE
RUN TO RUN CONSISTENCY HAS BEEN VERY POOR.  ITS ALSO SHOWING THE
MOISTURE CONTINUING.  A LITTLE HARD TO BELIEVE CONSIDERING CURRENT
WATER VAPOR PICTURES...BUT WELL SEE.  WILL KEEP CHANCE GOING NONE
THE LESS.                    RJK

.DEN...NONE.

In the hours before

Special weather statement, Aug 29, 5:15 PM MDT, 45 minutes before
COZ030-032>050-300600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
515 PM MDT SUN AUG 29 1999

...A LINE OF STRONG THUNDERSTORMS TRACKING OVER ELBERT COUNTY...

AT 512 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE
OF STRONG THUNDERSTORMS MOVING EAST OVER NORTHERN AND CENTRAL ELBERT
COUNTY IN NORTH CENTRAL COLORADO.  RADAR HAS DETECTED VERY HEAVY
RAIN AND SMALL HAIL WITH THESE STORMS IN THE PAST 30 MINUTES.

THIS LINE OF THUNDERSTORMS WAS MOVING EAST AT 20 MPH.

RADAR HAS ALSO INDICATED WEAK CIRCULATIONS INSIDE SEVERAL OF THESE
STORMS WHICH COULD EVENTUALLY PRODUCE SMALL FUNNELS AND TORNADOES.

THE CITIES OF AGATE..CEDAR POINT...DEER TRAIL...AND INTERSTATE 70
ACROSS EASTERN ARAPAHOE AND NORTHEAST ELBERT COUNTIES ARE IN THE
PATH OF THESE STORMS.

PEOPLE IN THE PATH OF THESE STORMS SHOULD BE OF THE WATCH FOR SEVERE
WEATHER SUCH AS LARGE DAMAGING HAIL...TORNADOES...STRONG WINDS AND
VERY HEAVY RAIN.

BAKER
Special weather statement, Aug 29, 5:15 PM MDT, 45 minutes before
COZ030-032>050-300600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
515 PM MDT SUN AUG 29 1999

...A LINE OF STRONG THUNDERSTORMS TRACKING OVER ELBERT COUNTY...

AT 512 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE
OF STRONG THUNDERSTORMS MOVING EAST OVER NORTHERN AND CENTRAL ELBERT
COUNTY IN NORTH CENTRAL COLORADO.  RADAR HAS DETECTED VERY HEAVY
RAIN AND SMALL HAIL WITH THESE STORMS IN THE PAST 30 MINUTES.

THIS LINE OF THUNDERSTORMS WAS MOVING EAST AT 20 MPH.

RADAR HAS ALSO INDICATED WEAK CIRCULATIONS INSIDE SEVERAL OF THESE
STORMS WHICH COULD EVENTUALLY PRODUCE SMALL FUNNELS AND TORNADOES.

THE CITIES OF AGATE..CEDAR POINT...DEER TRAIL...AND INTERSTATE 70
ACROSS EASTERN ARAPAHOE AND NORTHEAST ELBERT COUNTIES ARE IN THE
PATH OF THESE STORMS.

PEOPLE IN THE PATH OF THESE STORMS SHOULD BE OF THE WATCH FOR SEVERE
WEATHER SUCH AS LARGE DAMAGING HAIL...TORNADOES...STRONG WINDS AND
VERY HEAVY RAIN.

BAKER

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.